March 2009 Drug Safety Update Article And BMJ Case Reports Item Bring Attention To Fosamax-Related Atypical Stress Fractures Or Insufficiency Fractures Of Femur
(Posted by Tom Lamb at DrugInjuryWatch.com)
There is an article in the March 2009 edition of the Drug Safety Update (UK) newsletter that gives us the latest run-down about femur, or thigh bone, fractures in patients using Fosamax (alendronic acid).
This March 2009 article, "Bisphosphonates: atypical stress fractures" (access through Drug Safety Update link, above), provides us with these findings among others:
• Atypical stress fractures (also known as insufficiency fractures) of the proximal femoral shaft have been reported in patients treated long-term with [Fosamax] (in most cases, time to onset ranged from 18 months to 10 years)
• Fractures occurred after minimal or no trauma, and some patients experienced thigh pain weeks to months before presenting with a completed femoral fracture. Fractures were frequently bilateral; therefore the contralateral femur should be examined in patients treated with alendronic acid who have a femoral shaft fracture. Poor healing of these fractures was also reported
• The possibility that other bisphosphonates may be associated with an increased risk of atypical stress fractures cannot be excluded
As background, Fosamax has been linked to another side effect involving a bone, osteonecrosis of the jaw (ONJ). Fosamax-related femur fractures are a "new" side effect in comparison to ONJ.
Also published in early March 2009 is a BMJ Case Reports item, "Atypical femoral diaphyseal and subtrochanteric fractures and their association with bisphosphonates".
From the Summary section, we get this rather alerting information about the association between bisphosphonates (class of drugs that includes Fosamax) and femur, or femoral, fractures:
...recent studies have raised concerns about the oversuppression of bone turnover related to the long-term use of bisphosphonates. Cases of atypical femoral diaphyseal and subtrochanteric fracture were reported recently in patients on long-term [Fosamax], and oversuppression of bone turnover was postulated to be the cause. We retrospectively reviewed all patients with femoral diaphyseal and subtrochanteric fracture presented between July 2003 and June 2008, and identified 10 patients who reported prior bisphosphonate use.... Although the incidence of bisphosphonate-related atypical fracture accounts for an extremely low percentage of the total number of femoral diaphyseal and subtrochanteric fractures, we observed a steady increase from 0% in 2003 to 2004 to 25% in 2007 to 2008.
We will continue to watch for reports of leg fractures -- thigh, femur, and femoral -- in patients using Fosamax and other bisphosphonates.